From North Carolina, USA:
My 61 year old mother has had diabetes for approximately 8 years (since the removal of her pancreas). She takes the normal NPH and Regular insulin mixed. Her blood sugars are maintained for the most part with her insulin at low doses.
For the last year she has developed a rash which many dermatologists have not been able to treat or find the cause. Last week she injected her insulin in her arm. As the needle came out it started itching immediately. And now this rash is on her arm. For the most part the rash is on her legs, back of one hand, and a small patch on her abdomen. The rash starts as tiny blisters, then develops into a red raised bumps, approximately 1/2 cm to 1/4. It spreads very easy (only to her) and causes extreme itching. A shot of steroids (for arthritis) in her lumbar region cleared the rash for approximately 1 month, but has returned now as mentioned before. Is it possible that she is allergic to the insulin? Have you ever heard of this type of rash associated with diabetes?
We have had very occasional patients who are allergic to a compound added to the insulin, metocreosol, which causes a reaction similar to what is described. The only way we found to get around that was to change the insulin type or brand. We contacted the insulin's manufacturer, and spoke with one of their medical directors.
Original posting 6 Mar 1999
Posted to Insulin
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.